Skip Navigation LinksHome > November 1997 - Volume 87 - Issue 5 > Reply: Visual Disturbance and Residual Paralysis
Anesthesiology:
Correspondence

Reply: Visual Disturbance and Residual Paralysis

Kopman, Aaron F. MD; Yee, Pamela S. BA; Neuman, George G. MD

Free Access
Article Outline
Collapse Box

Author Information

In Reply:‐Dr. Lam's inability to antagonize residual diplopia with neostigmine after atracurium administration is fascinating because we have had a similar experience. Before the 10 cases that we reported, [1] we did a pilot study using rocuronium as the test drug. One individual (a man aged 26 years and weighing 70 kg) complained of pronounced visual disturbances despite a measured train‐of‐four (TOF) fade ratio of 0.93 at the end of the study. At this time, the subject was given 0.4 mg of atropine and 5.0 mg of edrophonium intravenously. The TOF ratio promptly returned to a value of 1.00, but the subject reported that if anything his vision got worse. Blurred vision persisted for an additional 60 min.
This observation, if it can be reproduced, raises several questions. What is the effect (if any) of intravenous atropine, glycopyrrolate, neostigmine, and edrophonium alone or in combination on visual acuity and extraocular muscle function? Is it advisable to attempt to reverse diplopia if that is the sole residual effect of an administered relaxant? Is it even possible to do so? Certainly this is an area deserving of further investigation.
The question of whether persistent visual disturbances after the use of nondepolarizing relaxants represents “residual weakness” or something else is probably best left to semanticists. I would not dismiss the importance of these symptoms as lightly as Dr. Lam. The issue is not simply our comfort with the extent of neuromuscular recovery. Should not patient satisfaction enter into the equation as well?
Aaron F. Kopman, M.D.
Pamela S. Yee, B.A.
George G. Neuman, M.D.
Department of Anesthesiology; Saint Vincent's Hospital and Medical Center; 153 West 11th Street; New York, New York 10011
(Accepted for publication July 7, 1997.)
Back to Top | Article Outline

Reference

1. Kopman AF, Yee PS, Neuman GG: Correlation of the train-of-four fade ratio with clinical signs and symptoms of residual curarization in awake volunteers. Anesthesiology 1997; 86:765-71.

© 1997 American Society of Anesthesiologists, Inc.

Publication of an advertisement in Anesthesiology Online does not constitute endorsement by the American Society of Anesthesiologists, Inc. or Lippincott Williams & Wilkins, Inc. of the product or service being advertised.
Login

Article Tools

Share